Discrete Mathematics & Theoretical Computer Science, Vol 4, No 2 (2001)

Font Size:  Small  Medium  Large
DMTCS vol 4 no 2 (2001), pp. 363-398

Discrete Mathematics & Theoretical Computer Science

DMTCS

Volume 4 n° 2 (2001), pp. 363-398


author: Werner Schachinger
title: Asymptotic normality of recursive algorithms via martingale difference arrays
keywords: recursive algorithms, trie, martingales, asymptotic normality, central limit theorem
abstract: We propose martingale central limit theorems as an tool to prove asymptotic normality of the costs of certain recursive algorithms which are subjected to random input data. The recursive algorithms that we have in mind are such that if input data of size N produce random costs LN, then LN=D Ln+ LN-n+RN for N ≥ n0≥2, where n follows a certain distribution PN on the integers {0, .. ,N} and Lk =D Lk for k≥0. Ln, LN-n and RN are independent, conditional on n, and RN are random variables, which may also depend on n, corresponding to the cost of splitting the input data of size N (into subsets of size n and N-n) and combining the results of the recursive calls to yield the overall result. We construct a martingale difference array with rows converging to ZN:= [LN - E LN] / [√(Var LN)]. Under certain compatibility assumptions on the sequence (PN)N≥0 we show that a pair of sufficient conditions (of Lyapunov type) for ZNDN(0,1) can be restated as a pair of conditions regarding asymptotic relations between three sequences. All these sequences satisfy the same type of linear equation, that is also the defining equation for the sequence (E LN)N≥0 and thus very likely a well studied object. In the case that the PN are binomial distributions with the same parameter p, and for deterministic RN, we demonstrate the power of this approach. We derive very general sufficient conditions in terms of the sequence (RN)N≥0 (and for the scale RN=Nα a characterization of those α) leading to asymptotic normality of ZN.

If your browser does not display the abstract correctly (because of the different mathematical symbols) you can look it up in the PostScript or PDF files.

reference: Werner Schachinger (2001), Asymptotic normality of recursive algorithms via martingale difference arrays, Discrete Mathematics and Theoretical Computer Science 4, pp. 363-398
bibtex:For a corresponding BibTeX entry, please consider our BibTeX-file.
ps.gz-source:dm040221.ps.gz (138 K)
ps-source:dm040221.ps (411 K)
pdf-source:dm040221.pdf (314 K)

The first source gives you the `gzipped' PostScript, the second the plain PostScript and the third the format for the Adobe accrobat reader. Depending on the installation of your web browser, at least one of these should (after some amount of time) pop up a window for you that shows the full article. If this is not the case, you should contact your system administrator to install your browser correctly.

Due to limitations of your local software, the two formats may show up differently on your screen. If eg you use xpdf to visualize pdf, some of the graphics in the file may not come across. On the other hand, pdf has a capacity of giving links to sections, bibliography and external references that will not appear with PostScript.


Automatically produced on Sun Jan 13 13:09:38 CET 2002 by ifalk